Ovarian Cancer Community
Pain pills and constipation....
About This Community:

This patient support community is for discussions relating to ovarian cancer, biopsy, chemotherapy, clinical trials, genetics, hysterectomy, immunotherapy, radiation therapy, screening, and staging.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pain pills and constipation....

I do not want to take my pain pill for the pressure in my back, because it leads to more constipation.  Than of course you have to take laxatives too.  

I am now trying mineral oil, and avoiding pain pills if I can.  Trying heat pads, or whatever works.

Any suggestions.....
Related Discussions
8 Comments
Blank
Avatar_f_tn
Terrin,

I see from another post that you have ascites. That could be contributing to the pain in your back. Hopefully you will be able to have that treated soon.

Sometimes it helps to take a stool softener, like Colace, on a regular basis when taking the pain meds. Increasing my fiber intake also helps me.

We are all different and I know that some of the ladies have had a lot of success with Miralax. I am sorry that you are not feeling well and hope that you get some relief soon. Your doctor and/or chemo nurse may have some good ideas. Do take care...
Blank
315_tn?1231002174
I use Miralax while on chemo for constipation.  It helps me alot...as being constipated can and will cause alot of pain. I also see your post on ascites..and if you have ascites in the tummy area it can cause the pain your experiencing as well.  I drink alot of water..it helps me alot and I take alot of pain pills.  I hope it helps some what~~~Joanne
Blank
349465_tn?1289085364
I too use Miralax now. I saw a post that Marie posted praising it's effectiveness. I got some immediately and am very happy with it. I would NOT not take pain pills when I needed them like you are doing. There is enough pain in this disease without avoiding the treatment for it. In other words, treat the constipation, but take your pain pills first!
Teresa
Blank
282804_tn?1236837191
I agree.  I tried everything and I am a complete fruit freak.  It should have been enough fiber but it wasn't.  Miralax worked wonders.  Just make sure you find that right dosage for you.  Some people take it twice a day some only once a week.  I realize that what I am about to write is the equivalent of shouting and I mean it to be.  TAKE YOUR PAIN PILLS!!!!!  Being in pain makes everything else worse.  You can't concentrate, you can't eat, you can't engage in the world at all while in pain.  It is better to take them and sleep than to be awake in pain.
Blank
16702_tn?1234094245
Is your pain located in your lower back around the kidneys? maybe you need more fluid which may also fix the constipation problem.
Blank
Avatar_m_tn
Yes, take the pain medication that you need...even Opiod derived like Morphine or Dilaudid (Hydromorphone).  There are now medication out there that counteract the effects of opiod pain medications in the gut, thus eliminating constipation.  There are even more in the pipeline that will be available.  I talked about one in this thread that is available now:

http://www.medhelp.org/posts/show/651095

There is no need to use laxatives, etc., anymore if you can get on this when you are on those types of pain medications.

HOpe you get pain free!
Blank
Avatar_f_tn
You will obviously want to run this by your doctor/nurse practioner/medical advisor first, but I have found for my 'patients' that stool softeners such as docusate sodium (Colace and its generic versions) work well --- and they work best when taken several times a day.

Dosing directions commonly state the patient should " take 1-2 capsules, at betime."

However, I have the best results for patients if the doseage is divided, with perhaps one dose  (one capsule) taken early in the day and the other  dose (one capsule) taken in the evening or at night.

No other constipation medications should be taken at the same time with this dose and regimen.  

Unfortunately, the use of fiber is dependent upon the ability to consume enough fluids for the fiber to work effectively, which is often difficult for some patients to manage.    Fiber without sufficient fluid simply increases the constipation issues.  
Blank
272338_tn?1252284004
Terrin,
  You do not say what kind of pian medication you are on. My Dr prescribed Vicoden for me and thankfully that is all that I have ever needed. It is more of a milder pain med and I have never had any problems with it. It does not even knock me out. But it does help with pain. (yes back pain too!)
  You might consider  something like this.
   Chris
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Ovarian Cancer Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Ovarian Cancer Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
old_before_my_time